Alert archive / Georgia / Tornado Warnings in 2010
Tornado Warning 3, NWS Charleston, SC
NWS Charleston, SC issued this tornado warning at May 3, 2010, 11:13 PM EDT for Effingham County, Screven County, Georgia. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 3, 2010, 11:13 PM EDT (03:13 UTC)
- Expired
- May 3, 2010, 11:45 PM EDT
- In force
- 32 min
- Issued by
- NWS Charleston, SC
- Area
- Storm-based polygon
Counties Effingham County, GA, Screven County, GA
The radar
The Charleston,SC radar (KCLX), 45 km from the middle of the area, began a volume at 03:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 3.2 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 763 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 547 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- -50 m²/s²
- 0-3 km storm-relative helicity
- 99 m²/s²
- Significant tornado parameter
- -0.3
- Supercell composite
- -2.9
The text
As transmitted, in the capitals the NWS used until 2016.
390 WFUS52 KCHS 040313 TORCHS GAC103-251-040345- /O.NEW.KCHS.TO.W.0003.100504T0313Z-100504T0345Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE CHARLESTON SC 1113 PM EDT MON MAY 3 2010 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A * TORNADO WARNING FOR... NORTHWESTERN EFFINGHAM COUNTY IN SOUTHEAST GEORGIA... SOUTHEASTERN SCREVEN COUNTY IN SOUTHEAST GEORGIA... * UNTIL 1145 PM EDT * AT 1111 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO...NEAR CAPTOLO...MOVING EAST AT 35 MPH. * SOME LOCATIONS IN THE WARNING INCLUDE... CAPTOLO...HUNTERS...NEWINGTON...KILDARE... PRECAUTIONARY/PREPAREDNESS ACTIONS... TORNADOES AT NIGHT ARE ESPECIALLY DANGEROUS. DO NOT WAIT UNTIL YOU SEE OR HEAR IT COMING...IT MAY BE TOO LATE. TAKE COVER NOW. REPORT HAIL...DOWNED TREES...LIMBS...AND POWER LINES DIRECTLY TO THE CHARLESTON NATIONAL WEATHER SERVICE AT 1-888-383-2024. && LAT...LON 3272 8142 3250 8141 3255 8169 3265 8169 TIME...MOT...LOC 0313Z 266DEG 32KT 3260 8162 $$
2 follow-up statements
440
WWUS52 KCHS 040331
SVSCHS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
1131 PM EDT MON MAY 3 2010
GAC103-251-040345-
/O.CON.KCHS.TO.W.0003.000000T0000Z-100504T0345Z/
EFFINGHAM GA-SCREVEN GA-
1131 PM EDT MON MAY 3 2010
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1145 PM EDT FOR
SOUTHEASTERN SCREVEN AND EXTREME NORTHWESTERN EFFINGHAM COUNTIES...
AT 1128 PM EDT...WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE
A SEVERE THUNDERSTORM WITH STRONG ROTATION. THIS POTENTIALLY
TORNADIC THUNDERSTORM WAS LOCATED NEAR NEWINGTON...OR ABOUT 12 MILES
SOUTHEAST OF SYLVANIA...MOVING EAST AT 30 MPH.
SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...NEWINGTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
WHEN A TORNADO WARNING IS ISSUED BASED ON DOPPLER RADAR...STRONG
ROTATION HAS BEEN DETECTED IN THE STORM. A TORNADO MAY BE OCCURRING
OR IS EXPECTED TO DEVELOP SHORTLY. IF YOU ARE IN THE PATH OF THIS
DANGEROUS STORM...MOVE INDOORS AND TO THE LOWEST LEVEL OF THE
BUILDING. STAY AWAY FROM WINDOWS. IF DRIVING...DO NOT SEEK SHELTER
UNDER A HIGHWAY OVERPASS.
TORNADOES AT NIGHT ARE ESPECIALLY DANGEROUS. DO NOT WAIT UNTIL YOU
SEE OR HEAR IT COMING...IT MAY BE TOO LATE. TAKE COVER NOW.
TO REPORT SEVERE WEATHER SUCH AS HAIL...DOWNED TREES...LIMBS...AND
POWER LINES...PLEASE CONTACT THE CHARLESTON NATIONAL WEATHER SERVICE
TOLL FREE AT 1-888-383-2024 OR EMAIL YOUR REPORTS TO
CHS.SKYWARN@NOAA.GOV.
&&
LAT...LON 3258 8155 3265 8155 3272 8142 3255 8141
3257 8153
TIME...MOT...LOC 0331Z 266DEG 26KT 3262 8148
$$246
WWUS52 KCHS 040345
SVSCHS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
1145 PM EDT MON MAY 3 2010
GAC103-251-040354-
/O.EXP.KCHS.TO.W.0003.000000T0000Z-100504T0345Z/
EFFINGHAM GA-SCREVEN GA-
1145 PM EDT MON MAY 3 2010
...THE TORNADO WARNING FOR SOUTHEASTERN SCREVEN AND EXTREME
NORTHWESTERN EFFINGHAM COUNTIES WILL EXPIRE AT 1145 PM EDT...
AT 1142 PM EDT...RADAR INDICATED THAT TORNADIC THUNDERSTORM THAT
PROMPTED THE WARNING WEAKENED...AND WAS NO LONGER CAPABLE OF
PRODUCING TORNADOES OR OTHER SEVERE WEATHER. THE TORNADO WARNING HAS
THEREFORE BEEN ALLOWED TO EXPIRE.
ALTHOUGH THE TORNADO WARNING IS NO LONGER IN EFFECT...THUNDERSTORMS
ARE STILL CAPABLE OF PRODUCING GUSTY WINDS...SMALL HAIL...FREQUENT
LIGHTNING AND HEAVY RAINFALL. THE SAFEST COURSE OF ACTION IS TO
REMAIN INDOORS UNTIL THE STORMS HAVE PASSED.
TO REPORT SEVERE WEATHER SUCH AS HAIL...DOWNED TREES...LIMBS...AND
POWER LINES...PLEASE CONTACT THE CHARLESTON NATIONAL WEATHER SERVICE
TOLL FREE AT 1-888-383-2024 OR EMAIL YOUR REPORTS TO
CHS.SKYWARN@NOAA.GOV.
LAT...LON 3258 8155 3265 8155 3272 8142 3255 8141
3257 8153
TIME...MOT...LOC 0344Z 266DEG 26KT 3262 8137
$$What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this tornado warning went out at May 3, 10:00 PM EDT, 1 hour 13 minutes earlier.
Area forecast discussion, May 3, 10:00 PM EDT, 1 hour 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON SC 1000 PM EDT MON MAY 3 2010 .SYNOPSIS... A COLD FRONT WILL PUSH INTO THE AREA LATE TONIGHT INTO TUESDAY... THEN WILL STALL JUST TO THE SOUTH AS HIGH PRESSURE BUILDS INTO THE REGION THROUGH LATE WEEK. A STRONGER COLD FRONT SHOULD PUSH THROUGH THE REGION ON SATURDAY...WITH HIGH PRESSURE BUILDING BACK INTO THE REGION BY EARLY NEXT WEEK. && .NEAR TERM /UNTIL 6 AM TUESDAY MORNING/... WILL BE LETTING TORNADO WATCH 138 EXPIRE AT 10 PM BUT WILL STILL NEED TO WATCH THE STORMS COMING OUT OF EAST CENTRAL GA FOR ANOTHER HOUR OR SO AS THEY TRY TO INTENSIFY IN THE LEFTOVER AREA OF INSTABILITY FROM AROUND KOGB SW TOWARD KVDI. THINK THE MAIN IMPACT FROM THE SHOWERS AND ISOLATED STORMS TONIGHT WILL BE THE HEAVY RAINFALL. THE PWAT FROM THE 00Z CHS RAOB WAS NEARLY 2 INCHES AND THIS TROPICAL AIRMASS WILL CONTINUE ACROSS THE REGION TONIGHT AHEAD OF AN APPROACHING COLD FRONT PUSHING INTO WESTERN GA. RAINFALL AMOUNTS UP TO AN INCH CAN BE EXPECTED WITH LOCALLY HIGHER AMOUNTS WHERE CONVECTIVE TRAINING OCCURS. RAINFALL WILL SLOWLY SPREAD E TOWARD THE COAST THROUGH THE NIGHT BUT THE LOWEST RAIN CHANCES APPEAR TO BE ACROSS COASTAL GA AS THE RAIN IS MOVING MORE NE THAN E. IT WILL REMAIN ANOTHER WARM AND MUGGY NIGHT WITH LOWS GENERALLY IN THE LOWER 70S...WHICH WILL BE CLOSE TO RECORD HIGH MINIMUMS. SEE CLIMATE SECTION OF THIS PRODUCT FOR MORE DETAILS. && .SHORT TERM /6 AM TUESDAY MORNING THROUGH 6 PM TUESDAY/... EXPECT WIDESPREAD RAIN TO BE ONGOING ACROSS MUCH OF THE REGION BY SUNRISE TUESDAY AS A WEAK FRONTAL BOUNDARY SAGS INTO THE REGION. ANOMALOUSLY HIGH PWATS IN EXCESS OF 2 INCHES COUPLED WITH DEWPOINTS IN THE 70S AND A NUMBER OF WEAK PERTURBATIONS MOVING TROUGH IN THE SOUTHWEST FLOW ALOFT WILL SUPPORT MODERATE TO OCCASIONALLY HEAVY RAIN. CONVECTIVE TRAINING WILL BE POSSIBLE WITH STORMS RUNNING PARALLEL TO THE FLOW ALOFT. RAINFALL AMOUNTS OF 1-1.5 INCHES WILL SUPPORT A RISK FOR LOCALIZED FLOODING...BUT 1-HR AND 3-HR FLASH FLOOD GUIDANCE VALUES REMAIN QUITE HIGH. COULD CERTAINLY SEE AN ENHANCED FLOOD RISK SHOULD HEAVIER RAINS FALL TONIGHT...BUT THERE ARE NO PLANS TO ISSUE A FLASH FLOOD WATCH ATTM. WILL CARRY CATEGORICAL POPS FOR MUCH OF THE AREA DURING THE MORNING HOURS...THEN TAPER THEM DOWN TO CHANCE NORTH TO LIKELY POPS SOUTH AS THE AFTERNOON PROGRESSES AND DRIER AIR FILTERS IN FROM THE NORTH. EXTENSIVE CLOUD COVER AND RAIN WILL KEEP TEMPERATURES DOWN...GENERALLY IN THE LOWER 80S. && .LONG TERM /TUESDAY NIGHT THROUGH MONDAY/... MEDIUM RANGE GUIDANCE IS IN FAIRLY GOOD AGREEMENT THROUGH THE EXTENDED PERIODS THIS AFTERNOON. THE PRIMARY DIFFERENCES BETWEEN THE VARIOUS SOLUTIONS REVOLVE AROUND HOW FAR SOUTH THE COLD FRONT WILL PUSH TUESDAY NIGHT BEFORE STALLING OUT ON WEDNESDAY AS WELL AS THE TIMING OF A COLD FRONT THROUGH THE REGION ON SATURDAY. MODEL SOLUTIONS ARE IN GOOD AGREEMENT SHIFTING THE DEEPEST MOISTURE SOUTH OF THE FORECAST AREA TUESDAY EVENING...SO WILL CARRY SLIGHT CHANCE/LOW CHANCE POPS IN THE EVENING...FOLLOWED BY A DRY FORECAST OVERNIGHT. DEPENDING ON THE PROGRESSIVENESS OF THE COLD FRONT SOUTH OF THE REGION BEFORE STALLING OUT ON WEDNESDAY...THERE MAY BE ENOUGH LINGERING INSTABILITY FOR A SHOWER/THUNDERSTORM PRIMARILY ACROSS SOUTHEAST GEORGIA WEDNESDAY AFTERNOON...SO HAVE MAINTAINED SLIGHT CHANCE POPS HERE. AS THE STALLED OUT FRONTAL BOUNDARY DISSIPATES SOUTH OF THE REGION AND ATLANTIC HIGH PRESSURE BUILDS BACK OVER THE SOUTHEAST STATES WEDNESDAY NIGHT THROUGH FRIDAY NIGHT...WILL CARRY A RAIN FREE FORECAST ACROSS THE AREA. A STRONG COLD FRONT WILL THEN TRACK THROUGH THE AREA ON SATURDAY...AND WILL CONTINUE TO MENTION SLIGHT CHANCE/LOW CHANCE POPS THROUGH SATURDAY NIGHT. GUIDANCE IS IN GOOD AGREEMENT SHOWING HIGH PRESSURE BUILDING BACK INTO THE AREA SUNDAY INTO EARLY NEXT WEEK...SO WILL KEEP THE FORECAST RAIN FREE. TEMPERATURES ARE EXPECTED TO RUN NEAR TO SLIGHTLY ABOVE NORMAL THROUGH SATURDAY...THEN SLIGHTLY BELOW NORMAL FOR SUNDAY INTO EARLY NEXT WEEK. && .AVIATION /02Z TUESDAY THROUGH SATURDAY/... MVFR CIGS WILL MOVE INTO THE AREA EARLY TONIGHT AS LOW LVL MOISTURE INCREASES AHEAD OF AN APPROACHING COLD FRONT. SCATTERED SHOWERS AND STORMS WILL THEN MOVE IN FROM THE WEST AROUND 05Z TUESDAY AND CONTINUE THROUGH THE OVERNIGHT AND MORNING HOURS AS THE COLD FRONT SLOWLY SAGS INTO THE REGION. GUIDANCE INDICATES CIGS TO LOWER INTO AT LEAST MVFR BY 05Z AT BOTH TERMINALS WITH AT LEAST 4 HOURS OF TEMPO IFR CIGS. THEREFORE...HAVE INCLUDED TEMPO IFR CIGS AT BOTH TERMINALS BETWEEN 09Z AND 13Z TUESDAY. THERE IS A STRONG POSSIBILITY THAT IFR CIGS WILL BECOME PREVAILING IFR CIGS DURING THE 08Z TO 14Z TIME FRAME. TRENDS IN SHOWER ACTIVITY ALONG THE COLD FRONT WILL DETERMINE THE ARRIVAL OF THESE CONDITIONS AND THE NEED FOR AMENDMENTS IF NECESSARY. WINDS WILL SHIFT TO THE NORTHWEST BY DAYBREAK AS THE COLD FRONT BEGINS TO SHIFT OFFSHORE. MVFR CIGS AND SHOWERS WILL PERSIST THROUGH LATE MORNING HOURS BEHIND THE FRONT. CONDITIONS WILL IMPROVE TO VFR BY 21Z TUESDAY AS LOW LVL MOISTURE SHIFTS EAST OF THE AREA. EXTENDED AVIATION OUTLOOK...AT LEAST OCCASIONAL SUB-VFR CONDITIONS IN SHOWERS/THUNDERSTORMS EXPECTED TUESDAY. LOW LEVEL MOISTURE COULD MAINTAIN SUB-VFR CEILINGS AND/OR VISIBILITIES TUESDAY NIGHT. GENERALLY VFR CONDITIONS ARE THEN EXPECTED WEDNESDAY THROUGH SATURDAY OUTSIDE OF ANY EARLY MORNING FOG OR STRATUS. && .MARINE... MODERATE S/SW FLOW TO PERSIST OVER THE MARINE AREA TONIGHT AHEAD OF AN APPROACHING COLD FRONT. THE ONLY HEADLINES WE ARE EXPECTING IS A CONTINUATION OF THE SCA FOR THE WATERS BEYOND 20 NM WHERE 6 FT SEAS ARE LIKELY. WINDS WILL BACK SOUTHWEST AHEAD OF A WEAK COLD FRONT ON TUESDAY THEN BECOME VARIABLE AS THE FRONT MEANDERS INTO THE COASTAL WATERS. WEAK HIGH PRESSURE WILL BUILD BACK INTO THE REGION WEDNESDAY AND WILL REMAIN THE DOMINANT WEATHER FEATURE THROUGH FRIDAY. A COLD FRONT IS THEN EXPECTED TO MOVE THROUGH THE WATERS LATE SATURDAY. FAIRLY BENIGN CONDITIONS ARE EXPECTED OVER THE MARINE AREA...WITH WINDS AND SEAS REMAIN BELOW HEADLINE THRESHOLDS WEDNESDAY THROUGH SATURDAY. && .CLIMATE... PRELIMINARY LOW TEMPERATURES OBSERVED THIS MORNING AT THE CHARLESTON AND SAVANNAH AIRPORTS AS WELL AS DOWNTOWN CHARLESTON INDICATE SEVERAL RECORD HIGH MINIMUM RECORDS COULD BE ESTABLISHED. RECORD HIGH MINIMUMS FOR 3 MAY 2010 KCHS - 70/1990 PRELIM 74 KSAV - 71/2002 PRELIM 72 KCHL - 72/1990 PRELIM 73 && .CHS WATCHES/WARNINGS/ADVISORIES... GA...NONE. SC...NONE. MARINE...SMALL CRAFT ADVISORY UNTIL 6 AM EDT TUESDAY FOR AMZ374. &&
Hazardous weather outlook, May 3, 10:12 PM EDT, 1 hour 1 minute before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE CHARLESTON SC 1012 PM EDT MON MAY 3 2010 AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040- 042>045-047>051-040900- CHARLESTON HARBOR- WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM- WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING GRAYS REEF NATIONAL MARINE SANCTUARY- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO 60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS- INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG- INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH- ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-BERKELEY-INLAND JASPER- BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER- 1012 PM EDT MON MAY 3 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. HEAVY RAIN AND SEVERE THUNDERSTORMS...NUMEROUS TO WIDESPREAD SHOWERS ARE EXPECTED TUESDAY. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE. ALSO...ISOLATED THUNDERSTORMS COULD BECOME SEVERE WITH DAMAGING WIND GUSTS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 3, 10:31 PM EDT | Severe Thunderstorm Warning | CHS | Bulloch, Candler, Jenkins, Screven | 59 min |
| May 4, 1:06 PM EDT | Special Marine Warning | CHS | 54 min | |
| May 4, 3:46 PM EDT | Special Marine Warning | CHS | 59 min |
Nearby
Tornado Warnings in Georgia, 2010Every tornado warning in 2010Tornadoes in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.